i am not panicking i've had all kinds of crazy health problems before and dealt with them so i'm just adding this to the list.
my story... had urine in the blood (urine was brown color) went to hospital ... platelet count was 17. started on prednisone 75mg.
12 hours later up to 23. saw the hematologist today 4th day since i started taking the drug asked if we should do a blood test he said no.
won't go up that fast will take a while. i will be doing a blood test sept 5th.
i don't like my doctor already and will be looking for another one. i think he would love to remove my spleen.
crazy thing i had this in 2015 and didn't know it found out it was a supplement and stopped it and it went away.
supplement was collagen. haven't taken it since.
so i stopped all supplements again cause who knows - the one it could be is a ceramide supplement.
couple of questions....
he is treating it as if it is ITP maybe it is maybe it isn't but i won't stop the treatment now.
(1) what number should i expect 10 days after starting prednisone ? if it is working
(2) his plan he wants me in the 150-400 range for a while then tapper off not just get one test in that range and then tapper off.
how does that sound?
(3) i'm worried about the length of time i will be on this thing. looks like months.-side effects
the one that scares me the most is thinning skin... how long is too long on it?
(4) suppose after a month i'm at 100 should i just start tapering off anyway cause maybe i'll never get to 150.
(5) i guess what i want to know is should you just take it for x amount of time forget about how high the number is and then start tapering off.
i'm thinking about balancing getting the most out of the drug but staying on it the safest maximum amount of time to minimize side effects.
Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006.
Last Count - 344k - 6-9-18
Thank you received: 2325
Hi John. I'm happy that you found us. I'll try to answer your questions.
1. It's impossible to give you a number that you'd hit 10 days after starting Prednisone. Everyone responds differently. Some people get a huge response, some a small response and some get no response. I was a great steroid responder and could get to 200k after four or five days of 60 mg's. It can work that fast for some people, so he's wrong about that. I have no idea how it will work for you. However, it's good that he's not suggesting frequent counts. Some doctors have their patients go every day and that is overkill. If you are not having symptoms, it's okay to space the CBC's out some.
2. His plan of keeping you on Prednisone for a while after you hit a normal level is a good idea. Ideally, a person should plateau and stay on the drug at the same dose for at least a few weeks, then begin a slow taper. Going faster might cause a crash then you have to start all over again. I've seen it happen many times.
3. Most people with ITP are on Prednisone for a few months (3 to 6) unless there is minimal response or no response. In that case, it doesn't make any sense to continue it and the taper should start. Any time spent on steroids is too long, but sometimes it's necessary. I can tell you about thinning skin. I was diagnosed with ITP in 1998 and was on and off of high doses a few times over the years. I only had short term side effects during that time. In 2006, I was diagnosed with Lupus and have been on 15 mg's since then. I am only now starting to have thinning skin. My experience is that it takes a while.
4. If after a month you are only at 100k, you'd have to evaluate then whether or not to continue Prednisone. It's not worth speculating about right now. There are so many if this and if that's, you'll go crazy trying to figure it out. If that happens, ask again and we'll help you to wade through the decisions. But whatever you do, do not just stop taking it. You're on a high dose which needs to be tapered properly.
5. You are probably going to have side effects. They hit everyone differently. The high dose side effects are different than the taper side effects. The best thing to do is be prepared, recognize them and strap in for the ride. You might begin to feel very wired, like you are on a caffeine high. You might have insomnia, mood swings, intolerance to noise, insatiable hunger, etc. Try to stay away from sugar and salt. Blood sugar can rise due to Prednisone and water retention can occur too. Some people get high blood pressure. Some people experience weight gain. Try to stay active and eat healthy. Some people experience loss of taste (I did, and ate hot salsa just to be able to taste something). Prednisone can also cause potassium levels to drop, so stay on top of it and eat bananas. You will get through it and when the taper comes, there is another whole list of side effects.
If you don't like your doctor, by all means, get another opinion. I'm never partial to doctors who want the spleen right away. Splenectomy is certainly not a cure and can bring about another whole set of problems. Read and learn as much as you can. Knowledge is the key to managing this.
Diag. April 2017 in ER with Petechiae from knees to toes
4 oral cheek blood blisters 3000 count.
3-IVIG rescues, 4, 4 day 40mg Dexamethadrone blasts.
Best read 217,000 5/24/17
On weekly Nplate maintenance
The Platelet Disorder Support Association does not provide medical advice or endorse any medication, vitamins or herbs. The information contained herein is not intended nor implied to be a substitute for professional medical advice and is provided for educational purposes only. Always seek the advice of your physician or other qualified healthcare provider before starting any new treatment, discontinuing an existing treatment and to discuss any questions you may have regarding your unique medical condition.
Platelet Disorder Support Association 8751 Brecksville Road, Suite 150, Cleveland, Ohio 44141 Phone: 1-87-PLATELET | 877-528-3538 (toll free) | or 440-746-9003 Fax: 844-270-1277 E-mail: firstname.lastname@example.org